The New York Times, April 23, 2021
A panel of advisers to the Centers for Disease Control and Prevention has recommended lifting the pause on the Johnson & Johnson Covid-19 vaccine for all adults while adding a warning label about a rare but dangerous blood clotting disorder. But a central mystery persists: How might a vaccine that has been given to nearly eight million people cause the side effect in just a few of them?
There’s no clear answer yet, but Dr. Andreas Greinacher, a researcher at University Medicine Greifswald in Germany, is leading one effort to find out. At a news conference on Tuesday, he said that he had reached an agreement with Johnson & Johnson to inspect the components of the vaccine to see if it could disrupt the normal blood clotting process under certain rare conditions.
“We just agreed that we would like to work together,” he said.
The New York Times, April 23, 2021 (with Emily Anthes and Noah Weiland)
The Food and Drug Administration ended its recommended pause on the Johnson & Johnson Covid-19 vaccine on Friday and will add a warning to its label to note the potential risk of rare blood clots.
The decision, which clears the way for states to resume vaccinations, came after a panel of advisers to the Centers for Disease Control and Prevention voted to end the pause in a meeting on Friday.
The New York Times, April 16, 2021 (with Noah Weiland)
The White House on Friday announced an almost $2 billion plan for expanding and improving the nation’s ability to track coronavirus variants, an effort that public health experts have said is desperately needed to fight against variants that could drive another wave or potentially undermine the effectiveness of vaccines.
The New York Times, April 14, 2021 (with Denise Grady)
The pause in the use of Johnson & Johnson’s Covid-19 vaccine may continue for a week to 10 days, after expert advisers to the Centers for Disease Control and Prevention determined on Wednesday that they needed more time to assess a possible link to a rare but serious blood-clotting disorder.